COMMENTS & NOTES
2ND LT CHARLES W. MYLIUS, JR P KIC 20 NOV 1944 Crash of weather ship at Thorpe Abbotts
2ND LT WARREN G. McCOY CP CPT 18 JUL 44 KIEL (OPERATIONS OFFICER FOR 351ST JULY 44)
2ND LT CHARLES J. GALLIGAN NAV CPT 21 JUN 44 RUHLAND, OIL REFINERY
2ND LT NORMAN T. HIGH BOM CPT 02 OCT 44 KASSEL, AERO ENGINE
T/SGT VINCENT J. WOOD ROG CPT 18 JUL 44 KIEL
S/SGT JAMES R. RUSSELL TTE CPT 21 JUL 44 REGENSBURG & LUDWIGSHAFEN Taps 1972
SGT CARLETON E. BROWN BTG CPT 18 JUL 44 KIEL
SGT CHARLES E. McSPADDEN RWG CPT 18 JUL 44 KIEL SN# 38088079
SGT EDMOND J. SULLIVAN LWG CPT 18 JUL 44 KIEL
S/SGT HERBERT D. FERN TG CPT 18 JUL 44 KIEL
351ST SQDN.. CREW, AS ABOVE, JOINED THE 100TH ON 22 FEB 1944. This was Crew 67 and flew a/c WATICARE.
SEE CONTRAILS page 90 ..ON 20 NOV 44 THE WEATHER SHIP PILOTED BY S.J.DOBROGOWSKI WITH MYLIUS AS COMMAND PILOT CRASHED SOON AFTER TAKE-OFF KILLING THE CREW. (This was A.M. flight to check existing meteorological conditions prior to the 100th's daily flight operations….pw)
Check in Airmen Data files, more info on Crew in file titled "Mylius Crew info Lt McCoy 2001 (mpf)
2ND LT STANLEY J. DOBROGOWSKI P KIC 20 NOV 44 WEATHER FLIGHT
2ND LT MALCOM E. HAVARD CP KIC 20 NOV 44 WEATHER FLIGHT
2ND LT HENRY R. Van De VURST NAV KIC 20 NOV 44 WEATHER FLIGHT
2ND LT BRUCE B. GRUESCHOW BOM CPT
S/SGT WILLIAM F. O'SHEA ROG CPT 26 FEB 45 BERLIN
S/SGT WILLIAM P. HOOD TTE CPT O4 MAR 45 ULM
SGT JAMES W. FRAIL BTG NOC
SGT EDWARD C. LEWEK WG KIC 20 NOV 44 WEATHER FLIGHT
SGT LORIE M. ESPESETH WG KIC 20 NOV 44 WEATHER FLIGHT
SGT VANCE R. VanDEUSEN TG NOC
418TH SQDN.. CREW JOINED THE 100TH ON 14 JUL 1944.
THE MORNING OF 20 NOV 44 WAS HAZY WHEN THE WEATHER SHIP (A/C #43-380995) TOOK OFF AT 0557 HOURS. APPROXIMATELY ONE MINUTE LATER AT 400 FEET ALTITUDE THE AIRCRAFT ENTERED A STEEP LEFT BANK, LOST ALTITUDE, HIT A TREE AND EXPLODED. THE CRASH RESULTED IN THE LOSS OF SIX LIVES INCLUDING CAPT CHARLES W. MYLIUS, JR (Operations Officer with 351st BS) WHO WAS FLYING AS COMMAND PILOT.
MISSIONS OF SGT CHARLES McSPADDEN (supplied by John Hughes)mpf 2001
DATE TARGET DIARY COMMENTS LENGTH OF MISSION
1. 02/03/44 CHARTES BOMBED ENEMY AIR BASE 5HRS
2. 03/03/44 BERLIN STARTED FOR BERLIN, WAS TURNED BACK ON 7:25 HRS
ACCOUNT OF FOG OVER DENMARK. SEEN SOME
FLAK, NO FIGHTERS
3. 04/03/44 BERLIN SAME AS YESTERDAY, TURNED BACK OVER 5HRS
DENMARK. SAW LOTS OF FLAK
4. 08/03/44 BERLIN BOMBED FACTORY OUTSIDE BERLIN. LOT OF 8HRS
FIGHTERS, LOTS OF FLAK. LOST SEVERAL
BOMBERS (ACTUALL GROUP LOST ONLY ONE
PLANE ON THIS MISSION mpf)
5. 09/03/44 ORANIENBURG NEAR BERLIN, BOMBED THROUGH SOLID 8HRS
OVERCAST. LOTS OF FLAK, NO FIGHTERS
6. 15/03/44 BRUNSWICK BOMBED THRU SOLID UNDERCAST. FEW FIGHTERS 7HRS
NOT MUCH FLAK.
7. 16/03/44 AUGSBURG BOMBED THRU SOLID UNDERCAST. LOTS OF 9HRS
FIGHTERS, A BIT OF FLAK
8. 22/03/44 BERLIN BOMBED BERLIN THRU SOLID UNDERCAST. LOT 8HRS
OF FLAK, NO FIGHTERS
9. 23/03/44 BRUNSWICK BOMBED THRU UNDERCAST, SEVERAL FIGHTERS 6:30 HRS
LOT OF FLAK
10. 27/03/44 BORDEAUX BOMBED ENEMY AIRFIELD. NO FIGHTERS, 8HRS
11. 28/03/44 CHATEAUDUN BOMBED ENEMY AIRFIELD. NO FIGHTERS, LITTLE 6HRS
12. 08/04/44 QUACKENBRUCK BOMBED ENEMY AIRFIELD. NO FIGHTERS, VERY 5:30HRS
13. 10/04/44 MALDEGEM RHEIMS BOMBED ENEMY AIRFIELD 5:30HRS
14. 11/04/44 ROSTOCK (S.T.) STARTED TO POLAND (POSEN). LOT OF FIGHTERS 10.5HRS
LOT OF FLAK
15. 18/04/44 GENSHAGEN(BERLIN) SOME FLAK, NO FIGHTERS, NAVIGATOR HIT BY 8:35HRS
16. 19/04/44 LIPPSTADT BOMBED A FACTOR, NO FIGHTES, NO FLAK 7HRS
17. 20/04/44 NO BALL LOT OF FLAK, NO FIGHTERS 5HRS
18. 22/04/44 HAMM BOMBED MARSHALLING YARDS. FEW FIGHTERS 5HRS
LOT OF FLAK
19. 24/04/44 FRIEDRICHSHAFEN BOMBED FACTORY. NO FIGHTERS, SOME FLAK 9HRS
20. 25/0444 DIJON BOMBED AIRFIELD, SOME FLAK, NO FIGHTERS 5:30 HRS
21 28/04/44 SOTTEVAST NO-BALL (LOST C.O. COL KELLY) 5HRS
22. 07/05/44 BERLIN BOMBED THRU 10/10 CLOUD COVER 9HRS
NO FIGHTERS, LOT OF FLAK
23. 08/05/44 BERLIN BOMBED THRU 10/10 CLOUD COVER, NO FIGHTERS 9HRS
LOT OF FLAK
24. 09/05/44 LAON/COUVRON BOMBED AIRFIELD. NO FIGHTERS, NO FLAK 5HRS
25. 11/05/44 LIEGE BOMBED MARSHALLING YARDS, NO FIGHTERS 5HRS
LOT OF FLAK
26. 27/05/44 STRASSBOURG BOMBED FACTORY, NO FIGHTES, LOT OF FLAK 7HRS
27. 28/05/44 MAGDEBURG BOMBED OIL WORKS. LOT OF FIGHTERS, LOT OF 8:30HRS
LOT OF FLAK
28. 30/05/44 TROYES BOMBED MARSHALLING YARDS, NO FIGHTERS 6:30HRS
VERY LITTLE FLAK
29. 31/05/44 OSNABRUCK BOMBED MARSHALLING YARDS, NO FIGHTERS 6:30HRS
30. 07/06/44 NANTES BOMBED RAILROAD BRIDGE, NO FIGHTERS 7:30HRS
LOT OF FLAK. LT WARREN McCOY 1st PILOT
31. 17/07/44 AUXERRE BOMBED BRIDGE, NO FIGHTERS, NO FLAK 6:30HRS
32. 18/07/44 KIEL BOMBED THRU 10/10 CLOUDS, NO FLAK, 6:30HRS
The following form contents were entered on 28th Jan 1
Date = 28 Jan 1 18:26:42
subject = 100thBG Form Submission
messages = 11
email = Grunt email@example.com
uname = James K. McCoy
comments = Under your listing of the Charles W. Mylius Jr. crew of the 351st BS you do not list a Co-Pilot, but you do make reference to a LT Warren G. McCoy joining the crew after they reached the 100th. LT McCoy is my father and he was in fact the co-pilot and was with the crew from its inception in the US. The crew traveled by boat to England and arrived there just after Christmas in 1943. The February 22 1944 arrival at the 100th is correct. My father flew with the Mylius crew until July 1944, when he was assigned as Operations Officer for the 351st. From that point on he flew different aircraft with different crews until his departure in November 1944 (he was awaiting departure back to the States when he was informed of Chuck Mylius' tragic death in the weather ship.
I have a picture of the crew and would be glad to send you a copy if you would like one. Unfortunately the picture is taken in front of a B-17 that they flew in training in the US, not the aircraft they flew while with the 100th (waticare 42-32018).
James K."Kim" McCoy
MGYSGT USMCR (Retired)
EMAIL = firstname.lastname@example.org
UNAME = John J. Kolacki
CONNECTION = I am a relative of a 100th veteran
COMMENTS = My Uncle Vincent Wood flew in the crew of the plane "Caught In The Draft"m and is pictured in the photo of the page 5 picture of the plane under the "planes" section standing in the middle, back row. He is not pictured in the flight crew in the picture taken in Texas during training. I had originally thought he is the individual pictured and noted as "unidentified". I'm not sure at this pointm although I do recall him talking about the Comander Green. He also did the nose art on the B-17 that was listed as "missing in action" named "Waticare". I remember him telling stories about them running out of fuel, crash landing, and becoming P.O.W's. He also said that his crew escaped the German camp, and made their way back to England.I have his flight jacket on which he painted the silouhette of a B-17 dropping numbered bombs (For the missions they flew)onto an outhouse with a German Swastika painted on the door. I also have a copy of the Diary he kept,including notes on the first tine they bombed Berlin. Thank you for maintaining this site. It has been a wonderful for me to share with my kids. I grew up with the picture of he and the crew of Caught In The Draft in my room. I'm sure I'll pass it along at the appropriate time as well. My Uncle passed away in 1968, of a heart attack. Thanks again, J.K.
Mission Log of T/Sgt Vincent Wood (ROG) supplied by John Kolacki (mpf 2002)
March 2, 1944-CHARTES, Took off at 2:00pm on a good clear day, very few clouds over target. Browns (BTG) shoes went out over target and I flew ball turret.Very little flak and saw no fighters. Landed at 7PM, 5hr trip.
March 3, 1944-BERLIN, Recalled- Briefed to bomb Berlin. 1st time for Americans. Long circular route over North Sea then down thru Germany. Took off at 7:20am. Whole otufit split up over Denmark after runnin tinto heavy clouds. Had some flak, no fighters. Landed at 4:00pm. Sullivan (LWG) missed this one. 8hrs, 40 minutes
March 4, 1944-BERLIN, Started out for Berlin again at 8:20am. Ran into Heavy Flak over Dunkirk but I didn't even know we were over France. Our Wing of 9 couldn't catch main group so we all turned back. 31 Ships did reach Berlin, we landed at 1:00pm, 4hrs, 40 minutes
March 8, 1944-BERLIN, Well, we finally reached the big city. Tutor ( ROG from Lt Kendal Crew) went down March 6 on this same raid. Took off at 8:45am made almost the whole run without excort & ran inoto hundreds of fighters. Saw many B-17's and B-24's goe down. Hit target hard & it sure was blazing when we left. Landed at 5:00pm. Mylius was on sick call so had different pilot (Believe Capt Monrad-mpf). 8hrs, 15 min.
March 9, 1944-ORANIENBURG (near BERLIN), Hit the big town again, this time by PFF thru very heavy clouds. Took off at 7:30am and landed at 4:30pm This time we had escort but no enemy fighters. Flak was very heavy but everything else was OK, a real milk run. I think I've had enough of that town for awhile. 9hrs.
March 15, 1944-BRUNSWICK, Took off at 6:45am over almost 10/10 clouds.Ran into a hell of a lot of flak over Brunswick and quite a few fighters. Had plentyof escort so didn't mind fighters to much. Landed at 1:45pm 7hrs. Made Tech Sarge today.
March 16, 1944-AUGSBURG, Took off at 7:10am. Ran into ME 110's, Me210's, Me109's, FW190's but had plenty of excort. Could see Alps almost the whole trip &saw a few of the boys heading for Switzerland. Landed at 4pm, 8hrs 50 minutes.
March 22, 1944-BERLIN, Took off for the big city again at 8:30am. Did not go straight in this time but went up to Denmark then down. Had a hell of a lot of flak, especially over the city, got four holes in the ship. Saw no enemy fighters. Fern (TG) missed this one. Landed at 4:30pm, 8hrs.
March 23, 1944-BRUNSWICK, Took off at 6:20am. Fern (TG) missed this one too. Saw no flak for quite a while and then saw hell of a lot at target and all the way out. Came out thru "Falk Valley" the Ruhr (most 8th AF crews referred to the Ruhr as "Happy Valley"-mpf). Got 5 more holes in ship. Saw plenty of fighters but they attacked other formations, not ours. Landed at 1:45pm. 6hrs, 25 min.
March 27, 1944-BORDEAUX, Got up at 2:30am same as usual but got off late because of fog. Took off at 10:05am. It was a long trip, mostly over the ocean, target was clear and was hit good. Not fighters and little flak. Landed at 6:25pm. 8hrs 20 min.
March 28, 1944-CHATEAUDUN, Took off at 10:45am for another airdrome. Nice short tirp, no fighters and little flak-thou it was accurate. Visibility good over target. Got back at 4:30pm. Mylius (Pilot) showed up with 1st Lt bars on today. 5hrs, 45min.
April 8, 1944-QUAKENBRUCK, Took off at 10:30am in slight haze. Very clear over Target which was an airfield. Easiest run so far-no flak, no fighters, the group to left of us caught a little flak. Landed at 3:30pm. 5hrs, 10min.
April 10, 1944-RHEIMS, Took off at 6am to bomb target at Rheims, France but undercast was too heavy so we went looking for a target. Bombed airfield called Eecluse, near Ghent. Saw no fighters & little flak way off. Landed at 11:25am. 5hrs, 25min.
April 11, 1944-ROSTOCK, Took off at 7am for Pozen, Poland. Ran into heavy cloud & fighters over Denmark. Bombed what we thought was Stettin with good visibility and good results but it turned out to be Rostock. Ample enemy fighters on way in and out and very accurate flak over target. Landed at 5:30pm. A long ride of 10 !/2 hours. Three direct hits by flak in rapid succession rocked ship right over target.
April 18, 1944-BERLIN (Genshagen), Took off at 9:55am. Good visibility until we got to briefed target. 20 miles from Berlin, 10/10 cloud cover there so we headed for the Big city to drop our bombs. Chick Galligan had his parpchute harness sliced off & a piece of his thigh by flak over target. Had ample flak-saw no enemy fighters. Landed 6pm. 8hrs, 5min.
April 19, 1944-LIPPSTADT, Took off at 0620 on clear morning. Had ample escort over & back and very little flak. Good view of target and hit it squarely. Nice easy raid-landed at 1pm. 6hrs, 40min.
April 20, 1944-CHERBOURG, (NO-BALL) Took off at 4pm on a real spring day. Target, Cherbourg and very ample flak. Came back with plenty of holes. Saw no enemy fighters. Galligan did not fly, had toggleier instead. Landed at 8:40pm. 4hrs, 40min
April 22, 1944-HAMM-Took off at 3:08pm for Hamm, target a railroad marshalling yard at the edge of town. Good clear weather and good hit on target. Ran into some flak and four FW190's passed us so close & fast know one got a shot at them. Landed at 9:38pm. 6hrs 30min.
April 24, 1944-FRIEDRICHSHAFEN- Took off at 8:20am to bomb FW190 assembly plant. Passed over Lake Constance in Switzerland and got beautiful view of Alps. Had no enemy fighters but ample flak. Good Hit on Target. Landed at 5:15pm. 8rs, 55min. Plenty cold up there and I rode ball about an hour right after target.
April 25, 1944-DIJON, Took off at 5:55am to bomb air base at Dijon. Made entire trip without any flak until right over English Channel on our way home then we got a few bursts real close. A piece went thru plexiglass in nose and broke Highs (BOM) watch crystal. Met no fighters at all. Landed at 1:50pm, 7hrs, 55min.
April 28, 1944-STOTTEVAST, Took off at 7:10am to bomb rocket gun emplacement in Cherbourg area. We led low squadron and although this was short, it was as rough or rougher that any raid so far. Flak was very heavy. Knocking down 2 of our ships. The C.O. Col Kelly was one, I say other explode &spin down. Made 2 runs over target but dropped no bombs. Landed at 12:10pm, 5hr trip. McCoy in hospital, missed this one.
May 7, 1944-BERLIN, Took off at 5:30am for another visit to the BIG B. They still have as much flak as ever-in fact, I think they hae a little more. We lead high squadron in and had no trouble. Met no enemy fighters-10/10 clouds. Landed at 2:30pm, a 9hr tirp.
May 8, 1944-BERLIN, Took off at 6:05am for still another look at the Big city. It was much like yesterday, no fighters, ample flak. We were leading the low group but so many aborted we wound up leading what was left of the group. Hit in oil line at #2 engine & lost quite a bit of oil but everything else OK. Landed at 2:15pm. 8hr 10min.
May 9, 1944-LAON COUVRON, Took off at 6:05am for airdrome of night fighters. We lead high squadron and I was so busy sending strike report I didn't know when bombs were away. A real milk run-no flak or fighters. Landed at 11:05am for a 5hr trip.
May 11, 1944-LIEGE, Took off at 3:10pm to bomb marshalling yards at Liege. Missed target and bombs landed in the city. Had ample flak. A bombardier from B-24's rode with us as a passenger on his first raid. We lead low squadron of low group . Landed at 8:10pm after a 5 hour tirp.
May 27, 1944-STRASSBOURG, Took off at 8am for engine factory in south east France. A pretty long trip gut not too bad. Saw no fighters and although flak was very heavy, very little came near our formation. Perfect Visibility good hit on Target. Landed at 3:20pm. 7hrs 10min.
May 28, 1944-MAGDEBURG, Took off at 10am to bomb oil plant at Magdeburg. Group dropped bombs all over except target because we wre attacked by about 200 fighters. Flak was pretty bad. High (BOM) may get credit for a fighter. Landed at 5:40pm. For a trip of 7hrs 40min.
May 30, 1944-TROYES, Took off at 6:42am for round house and marshalling yards at Troyes. A clear day and perfect visibility. Had meager flak in and out of target and only one burst over target. Hit target squarely and got back at 12:52pm for a 6hr, 10min trip.
May 31, 1944-OSNABRUCK, Took off at 7:07am for marshalling yards at Osnabruck. Arrived in good clear weather and got good shot at target. It was heavily defended but we were gone before the flak guns really opened up. Saw no fighters. Landed at 1:22pm for 6hr 15min trip.
June 7, 1944-NANTES, Took off at 3:45pm for our first raid since yesterdays invasion. Saw channel full of boats and battleships firing broadsides. Target was a bridge but it seemed tgo me we missed. Not much flak but very accurate, putting holes in our nose. Had no escort but saw no Jerry planes. Landed at 10:35pm for 6hr, 50min hop. Jerry flew over after we hit sack and did a little ground straffing. Plenty of fireworks from
June 21, 1944-RUHLAND, (1st Russian Shuttle Mission, mpf) Took off at 5:10am on a shuttle raid. Hit oil plant and then ran out of gas before we could make our Russian base. We had run into plenty of flak & fighters on way over. Force landed at fighter base near Kiev, Russia at 3:20pm (10hrs, 10min)
In Kiev, we were given the best hotel to stay in and we & 3 other crews had the pick of the city. I spent my time on tours, shows, operas and walks thru the park with girl named Zena.and on last day there, a girl named Vera.
June 26, 1944 Left Kiev at 8:15pm fo Piryatin, Russia where we stayed overnight. We landed there at 9:15pm.
June 27, 1944 Left for Poltava, Russia. Got there in 55min. What was left of the group had gone onto Italy. 37 B-17's were totally wrecked there from bombing by Jerry, and many more will never fly again.
June 28, 1944 Left for Tehran, Iran at 7:40am and got there at 3:20pm (7hrs, 40min). Went to town that night but did nothing but stip in for a few drinks and walk around.
June 29, 1944 Left for Cairo, Egypt and got there at 3:30pm (7hrs 45 min flight). We stayed in Cairo for 6 days and had quite a time.
July 5, 1944 Left Cairo at 6:20am and at 1:40pm we landed at Tripoli to refuel. Left there at 3:20pm and landed at Marrakech, French Morrocco at 11:10pm.
July 7, 1944 Left at 9:30pm and reached England at 8:40am, July 8, 1944. Total mission time 52hrs, 50min.
July 17, 1944-AUXERRE, Took off at 7:05am to bomb bridge. Not much Flak and no fighters. Looked like a good hit on the target. Mylius & High have gone home and Galligan is still in Cairo Egypt so we had spares at their postions. Landed at 1:30pm for a 6hr 25 min. trip.
July 18, 1944-KIEL, Took off at 5am for oil refinery plant near Kiel. Bombed thru clouds so didn't see hit. Caught flak over Helogoland but it never was very heavy. Had no fighter opposition. Landed at 10:55am for 5hr, 55min trip.
Here is information on Waticare
232018 100 351 L Waticare
12 Jan 44 Accepted into Inventory
15 Jan 44 Cheyenne
28 Jan 44 Grand Island
10 Feb 44 Assigned to UK
21 Jun 44 LAG - Poltava, USSR (Salvaged)
Lt Charles Mylius forced to crashed land at Kiev due to
This plane completed 42 missions, 23 of them with the Mylius Crew including 4 on Berlin. Waticare flew its first combat sortie on March 2nd to Chartes, France. The Mylius Crew was this planes regular Crew although it was also flown on missions by Glenn Rake, James Stout, John Massol, E.R. Williams (March 8th, 1944 to Berlin), Robert Schomp, Walter Grenier and Ed Simmons.